Naloxone Rescue Before Prince’s Death Highlights Challenge of Overdose Antidote

Naloxone Rescue Before Prince’s Death Highlights Challenge of Overdose Antidote - Join Together News Service from the Partnership for Drug-Free Kids

The news that Prince was rescued from an overdose of the painkiller Percocet with the drug naloxone six days before he died underscores the challenge of using the life-saving tool, public health experts tell The Wall Street Journal.

People saved by naloxone often have another, sometimes, fatal, overdose soon afterwards, according to health officials and first responders. They are calling for a more effective way to get people saved from overdoses into addiction treatment.

In April, Prince’s private jet made an emergency landing in Moline, Illinois after he became unresponsive. City records show emergency responders rushed him to the hospital, where he was treated with a shot of the opioid overdose drug naloxone. He stayed in the hospital for a few hours and flew back home.

Laws allowing naloxone to be prescribed to third parties such as family and friends of people addicted to opioids have been passed in 39 states, according to the Prescription Drug Abuse Policy System.

Following up on overdose rescues is “something that we need to figure out how to do better,” said Sharon Stancliff, Medical Director at the New York City-based Harm Reduction Coalition, which advocates for people and communities affected by drugs. “When people have one overdose, they’re at very high risk of having another one.”

When a person takes prescription opioids in excessive amounts, the drugs can suppress breathing. Naloxone usually restores breathing within minutes. It begins to wear off after 30 minutes, and may be gone from a person’s system after 90 minutes.

Naloxone can trigger immediate strong withdrawal symptoms, such as sweating and vomiting. Some people seek opioids to calm themselves and treat their withdrawal symptoms.

“We don’t have protocols for post-overdose” in emergency departments, said Traci Green, Deputy Director of the Boston Medical Center Injury Prevention Center. “You come in with a heart attack, and it’s very clear what to do when you discharge.”

Photo: Afshin Shahidi/Universal Music

Leave a Comment

Please leave a comment below to contribute to the discussion. If you have a specific question, please contact a Parent Specialist, who will provide you with one-on-one help.

Your email address will not be published. Required fields are marked *